Minnesota, 2005

Cold in Minnesota, January 15, 2005

January 15, 2005 · NWS MPX · 1 event in 1 county or zone

A disabled woman was found dead of exposure outside of Como Park Conservatory. She arrived at the conservatory via cab for a wedding around 7 PM on the 15th but was never seen inside the building.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A disabled woman was found dead of exposure outside of Como Park Conservatory. She arrived at the conservatory via cab for a wedding around 7 PM on the 15th but was never seen inside the building. The motorized scooter she was driving tipped over outside and she was found dead near the scooter at about 9 AM on the 16th. The low temperature during the night that she was missing was 9 degrees below zero. The time of death was estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 15, 3:33 PM CST, 7 hours 27 minutes earlier.

Area forecast discussion, Jan 15, 3:33 PM CST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 PM CST SAT JAN 15 2005

.DISCUSSION...
A SHORT WAVE OVER THE CENTRAL PLAINS WILL MOVE EASTWARD OVERNIGHT...
PASSING SOUTH OF THE FA. SOME MID/HIGH LEVEL CLOUDINESS ALREADY
STREAMING ACROSS SE SD AND FAR SOUTHERN MN AS LEFT EXIT REGION OF
THE JET APPROACHES FROM THE WEST. 1000-850MB LAYER RH FORECAST TO
INCREASE ACROSS THE SOUTHERN HALF OF THE FA TONIGHT ALONG WITH
STEADY WAA. LOW CLOUD CEILINGS IN NEBRASKA ARE HAVING A TOUGH TIME
MAKING IT VERY FAR INTO SD WHERE DEW POINTS ARE LOWER. BELIEVE LOW
CEILINGS WILL TRAVERSE IA TONIGHT WHERE SOME LIGHT SNOW OR FLURRIES
COULD OCCUR. LEFT SOUTHERN MN DRY. LOW LEVEL THERMAL RIDGE MOVES
INTO THE CWA DURING THE NIGHT WITH THE META 950MB TEMPERATURES
FORECAST TO BE ABOUT 4 DEGREES WARMER SUNDAY MORNING THAN THIS
MORNING. HENCE...SIDED WITH THE WARMER MET GUIDANCE FOR TONIGHT. THE
LOW LEVEL THERMAL RIDGE WILL MOVE SE ON SUNDAY WITH ANOTHER
REINFORCING SURGE OF ARCTIC AIR FOR SUNDAY NIGHT. WENT PRETTY COLD
SUNDAY NIGHT WITH TEENS TO LOWER 20S BELOW ZERO FOR ABOUT THE
NORTHERN THIRD OF THE CWA. THE PATTERN BEGINS TO CHANGE ON MONDAY AS
THE FLOW ALOFT BECOMES MORE WESTERLY AND STRONG WARMING DEVELOPS
OVER THE NORTHERN HIGH PLAINS. INTRODUCED A CHANCE OF SNOW FOR
WESTERN MN MONDAY AFTERNOON AS CONDENSATION PRESSURE DEFICITS LOWER
TO LESS THAN 10 MBS ON THE 290K THETA SURFACE. THIS IS COUPLED WITH
RATHER STRONG FULL WIND FRONTOGENESIS AT 700 MB. LAYER Q-VECTOR
CONVERGENCE AND MOISTURE ALSO INCREASE SIGNIFICANTLY ACROSS THE MN
CWA MONDAY AFTERNOON. PROGRESSED THE CHANCE OF SNOW ACROSS WEST
CENTRAL WI MONDAY EVENING WHILE BRINGING IT TO AN END IN THE WESTERN
CWA. SOME CONCERN ATTM FOR FREEZING DRIZZLE EARLY ON TUESDAY AS THE
ETA DRIES OUT THE MID LEVELS WHILE LEAVING IT SATURATED DOWN LOW.
QUITE THE SHEAR PATTERN IN THE LOW LEVEL WIND FIELD ALONG WITH THE
PROPER TEMPERATURES FOR SUPER COOLED WATER DROPLETS. SOME
DISAGREEMENT BETWEEN THE GFS AND ETA DURING THIS TIME PERIOD SO WILL
KEEP OUT THE FREEZING DRIZZLE FOR NOW. BETTER CHANCE FOR SNOW MOVING
ACROSS THE CWA TUESDAY AFTERNOON/EVENING AS A SHORT WAVE/CLIPPER
APPROACHES FROM THE NORTHWEST.

LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY
LONG WAVE PATTERN THRU EXTENDED CONTINUES TO FEATURE A WRN CONUS
RIDGE AND AMPLIFYING ERN CONUS TROF. THIS LEAVES MN/WI IN FAST NWLY
FLO OUT OF RIDGE INTO TROF...WITH NUMEROUS MIGRATORY DISTURBANCES
ALONG A RATHER INTENSE LOW/MID LVL BAROCLINIC ZONE AS PACIFIC AIR
TRIES TO DISLODGE CURRENT ARCTIC AIRMASS. SIMILARITIES IN THE MDLS
ENDS THERE. A GREAT DEAL OF UNCERTAINTY IN MUCH OF THE EXTENDED ON
S/W TIMING...LOCATION OF BAROCLINIC ZONE...AND PUSH/PULL NATURE
WHICH COULD SEND HIGHS WELL INTO THE 30S...OR AS LOW AS THE TEENS.
THIS SPELLED OUT IN ENSEMBLE MOS MEMBERS WITH HUGE DEVIATIONS AND
SPAGHETTI PLOTS WHICH LOOK MUCH LIKE THEIR NAME. DID ADD SOME DETAIL
TO FCST IN BEST SNOW CHANCES WITH THE STRONGEST CLIPPER WHICH IS
FRIDAY. BEFORE THIS...THERE IS A CLIPPER TUE EVENING...AND WED
NIGHT...WHICH BRING SNOW CHANCES TO CWA. WITH PLENTY OF VERY WARM
AIR RESIDING OVER SD/NE...FUTURE SHIFTS WILL...ONCE AGAIN...NEED TO
MONITOR FOR THE CHANCES OF FREEZING RAIN OR FREEZING DRIZZLE. TRIED
TO KEEP MAX/MIN TEMPS AWAY FROM THE EXTREMES OF THE ENSEMBLE
MEMBERS. LOOKS LIKE A UNSETTLED...FAST MOVING WEATHER REGIME WITH
CHANGEABLE WEATHER EVERY 12 HOURS AS THE BAROCLINIC ZONE OSCILLATES.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

RAH/BINAU
Hazardous weather outlook, Jan 15, 12:07 PM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CST SAT JAN 15 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-161200-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
1207 PM CST SAT JAN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGHS THIS AFTERNOON WILL RANGE FROM ZERO TO 5 ABOVE ZERO. WINDS
FROM 5 TO 10 MPH WILL YIELD WINDCHILLS FROM 10 BELOW TO 20 BELOW
ZERO. LOWS TONIGHT WILL RANGE FROM NEAR 10 BELOW TO 20 BELOW ZERO.
WINDS CONTINUING FROM 5 TO 10 MPH WILL YIELD WINDCHILLS FROM 20
BELOW TO 30 BELOW ZERO.

DRESS APPROPRIATELY FOR THE BITTER COLD. IF YOU ARE TRAVELING...
CARRY EXTRA CLOTHING AND WINTER SURVIVAL GEAR IN THE EVENT YOU
DEVELOP CAR TROUBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BITTER COLD TEMPERATURES WILL CONTINUE THROUGH MONDAY MORNING WITH
MODERATION EXPECTED MONDAY NIGHT INTO TUESDAY. DRESS APPROPRIATELY
FOR THE COLD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

BINAU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Ramsey

When
January 15, 11:00 PM CST
Where
Ramsey forecast zone
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Ramsey2005-01-1549FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438288.